question-icon

How can itching on the back and shoulders be treated?

default
Posted on Mon, 10 Sep 2018
Question: i am 69 yrs young every winter my back and shoulders itch driving me nuts. i cant use any cream with cetyl alcohol or i lightup with itch. what do you recommend and does an antihistimine help/
doctor
Answered by Dr. Dr. Kakkar (36 minutes later)
Brief Answer:

Moisturizer and oral antihistamine.

Detailed Answer:

Hi,

You seem to have Xerosis i.e extreme dryness of skin. Xerosis can be very itchy.

Winters exacerbate the problem due to cold, dry weather conditions which further sucks the moisture out from already dry skin.

I suggest you to use either a 10-20% Urea or 10-12 % Ammonium lactate or Sodium PCA (pyrrolidone carboxylic acid) containing moisturizers.

As they are humectants and retain moisture in the skin thus providing symptomatic relief.

You may in addition take a oral antihistamine e.g tab Cetrizine once daily or Loratadine10mg (Claritin tab). Antihistamine would definitely help.

Hope I have answered your query.

Take care

Regards,
Dr. Kakkar S., Dermatologist
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Dr. Kakkar

Dermatologist

Practicing since :2002

Answered : 9628 Questions

premium_optimized

The User accepted the expert's answer

Share on
How can itching on the back and shoulders be treated?

Brief Answer: Moisturizer and oral antihistamine. Detailed Answer: Hi, You seem to have Xerosis i.e extreme dryness of skin. Xerosis can be very itchy. Winters exacerbate the problem due to cold, dry weather conditions which further sucks the moisture out from already dry skin. I suggest you to use either a 10-20% Urea or 10-12 % Ammonium lactate or Sodium PCA (pyrrolidone carboxylic acid) containing moisturizers. As they are humectants and retain moisture in the skin thus providing symptomatic relief. You may in addition take a oral antihistamine e.g tab Cetrizine once daily or Loratadine10mg (Claritin tab). Antihistamine would definitely help. Hope I have answered your query. Take care Regards, Dr. Kakkar S., Dermatologist